Illinois, 2014

Hail in Illinois, April 28, 2014

April 28, 2014 · NWS DVN · 6 events in 4 counties and zones

Low pressure tracked from southeastern Iowa into northwest Illinois on April 28, 2014 and brought scattered showers and thunderstorms to the region during the day. Some of these thunderstorms would produce isolated hail reports up the size of quarters during the afternoon hours south of Interstate 80 in northwest Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure tracked from southeastern Iowa into northwest Illinois on April 28, 2014 and brought scattered showers and thunderstorms to the region during the day. Some of these thunderstorms would produce isolated hail reports up the size of quarters during the afternoon hours south of Interstate 80 in northwest Illinois. In addition to the hail, torrential rain fell with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 28, 11:38 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 28, 11:38 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1238 PM CDT MON APR 28 2014

.UPDATE...
ISSUED AT 1126 AM CDT MON APR 28 2014

THE FRONTAL BOUNDARY IS ROUGHLY ALONG A KTQE...KAWG...TO KCMI LINE
AT 16Z AND IT HAS NOT MOVED FOR SEVERAL HOURS.

TRENDS IN THE RAP INDICATE VERY LITTLE IN THE WAY OF MOMENT OF
THIS FRONTAL BOUNDARY THIS AFTERNOON. IF CORRECT...ROUGHLY THE
NORTHERN HALF OF THE AREA WILL REMAIN IN THE 50S WITH THE HWY 20
CORRIDOR POSSIBLY STRUGGLING TO REACH 50.

SATELLITE TRENDS INDICATE THERMALS ARE ACTIVE WHICH HAS ALLOWED CU
TO DEVELOP ALONG/AHEAD OF THE COLD FRONT ACROSS MISSOURI.

CONVECTION SHOULD DEVELOP WITHIN A FEW HOURS FROM CENTRAL INTO
SOUTHERN MISSOURI ALONG THE FRONT AND MOVE NORTHEAST.
PRECIPITATION CHANCES SHOULD THEREFORE BE ON THE INCREASE STARTING
AROUND MID AFTERNOON ACROSS THE AREA.

UPDATE ISSUED AT 923 AM CDT MON APR 28 2014

RADAR TRENDS INDICATE SHOWERS ACROSS THE NORTHERN PARTS OF THE
AREA WILL CONTINUE TO SLOWLY DECAY THE REMAINDER OF THE MORNING.

CLOUDS AND STRONG EASTERLY FLOW NORTH OF THE PRONOUNCED FRONT
SOUTH OF I-80 WILL KEEP THIS AREA COOL FOR MUCH OF THE DAY. STRONG
DIURNAL HEATING SOUTH OF THE FRONT IS EXPECTED TO SET THE STAGE
FOR NEW CONVECTION DEVELOPING EITHER LATE THIS MORNING OR DURING
THE EARLY AFTERNOON. SATELLITE TRENDS HAS A NARROW BAND OF ACCAS
IN SOUTHERN MISSOURI INDICATING INSTABILITY FOR NEW STORMS TO
DEVELOP.

&&

.SYNOPSIS...
ISSUED AT 357 AM CDT MON APR 28 2014

NEARLY STACKED SURFACE AND UPPER LEVEL LOWS WERE LOCATED OVER
CENTRAL NEB EARLY THIS MORNING. WELL OUT IN ADVANCE...AN ELONGATED
COMPLEX OF SEVERE STORMS STRETCHED FROM EASTERN TX THROUGH THE MID
MS VALLEY INTO THE OHIO RIVER VALLEY. OVER THE LOCAL AREA...
WIDESPREAD SHOWERS AND THUNDERSTORMS SUNDAY EVENING HAVE SINCE
STRATIFORMED INTO MAINLY WEAKENING LIGHT SHOWERS DRIFTING NORTHWARD
THROUGH THE REGION. STRONG EASTERLY WINDS CONTINUE...FROM 20 TO 30 MPH AND
AS HIGH AS 30 TO 40 MPH AT TIMES MAINLY NORTH OF I-80. TO THE
SOUTH...WINDS WERE MUCH LIGHTER AND VEERED TO MORE SOUTHEASTERLY
ALONG AND SOUTH OF THE MAIN STATIONARY FRONT CONNECTED TO THE NEB
LOW. IN THE LOCAL AREA THIS BOUNDARY RAN ROUGHLY FROM JUST NORTH OF
WASHINGTON SOUTHEAST TO NORTH OF MACOMB. TEMPERATURES AND DEWPOINTS
WERE IN THE UPPER 50S TO LOWER 60S SOUTH OF THIS BOUNDARY...WHILE TO
THE NORTH TEMPERATURES RANGED FROM THE LOWER 40S NORTH TO LOWER 50S
ALONG THE I-80 CORRIDOR.

&&

.SHORT TERM...(TODAY)
ISSUED AT 357 AM CDT MON APR 28 2014

FOCUS IS ON THREAT FOR MORE SEVERE WEATHER TODAY. SHARP FRONTAL
BOUNDARY WILL LIKELY REMAIN IN PLACE ACROSS THE SOUTH THROUGH
MIDDAY...THEN TRY TO LIFT NORTH TOWARD EVENING. PRIMARY SEVERE
WEATHER THREAT WILL BE CENTERED PRIMARILY ON SE IA INTO W CENTRAL IL
THIS AFTERNOON. UPPER LEVEL DIFLUENCE AND MID LEVEL LIFT ASSOCIATED
WITH A LOBE OF ENERGY ROTATING AROUND THE BASE OF THE NEB LOW FOCUSES
ON THIS REGION BY AFTERNOON. THIS WILL ENHANCE LIFT OVER THE FRONTAL
BOUNDARY...AND WHERE MODELS INDICATE A POTENTIAL FOR MIXED LAYER
CAPES OF 1000 J/KG OR HIGHER...SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WIND WILL BE POSSIBLE. THIS APPEARS TO BE MAXIMIZED OVER
FAR SE IA INTO W CENTRAL IL...WHERE SPC HAS A SLIGHT RISK. IT IS IN
THIS REGION THAT THE BETTER SHEAR OVER THE EAST AND HIGHER
INSTABILITY AXIS FROM CENTRAL IL REACHING INTO CENTRAL IA MAY
OVERLAP. THERE WILL BE A RISK OF TORNADIC STORMS...ESPECIALLY IF
THE MODEL ADVERTISED WEAK LOW OR TRIPLE POINT MIGRATES EASTWARD
ALONG THE BOUNDARY INTO THIS MORE FAVORABLE ENVIRONMENT. IF THE
BOUNDARY WERE TO PUSH FURTHER NORTH THAN ANTICIPATED DURING PEAK
HEATING...AS SOME MODELS DEPICT...THIS RISK OF SEVERE STORMS WOULD EXTEND
FURTHER NORTH.

THE RISK FOR HEAVY RAIN APPEARS TO BE SOMEWHAT LESS CERTAIN
CONSIDERING THE LARGE COMPLEXES TO THE SOUTH THAT MAY INTERRUPT THE
MOISTURE FEED. THE GREATEST FEED OF DEEP MOISTURE APPEARS TO BE
MAXIMIZED OVER THE AREA TONIGHT...THEN MODEL PW FIELDS SHOW A
WEAKENING AREA AXIS REACHING INTO NORTHERN IL AND EASTERN IA FROM
THE SOUTHEAST TODAY. ANY SEVERE STORMS THAT DEVELOP THIS AFTERNOON
WILL CERTAINLY BE CAPABLE OF HEAVY RAINFALL...BUT OUTSIDE OF THESE...
RAINFALL AMOUNTS SHOULD NOT BE EXCESSIVE AND HAVE QPF AMOUNTS
GENERALLY IN A QUARTER TO HALF INCH RANGE. THE SHARP BOUNDARY WILL
AGAIN RESULT IN A WIDE RANGE OF TEMPERATURE AND HAVE HIGHS FROM
THE 50S AND 60S ACROSS THE NORTH WITH 70S FAR SOUTH.     ..11..

.LONG TERM...(TONIGHT THROUGH NEXT SUNDAY)
ISSUED AT 357 AM CDT MON APR 28 2014

TONIGHT...SEVERAL HIRES PROGS AND ASSESSING STANDARD 00Z RUN
MODELS SUGGEST AN ARCING CLUSTER OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO PUSH NORTH AND NORTHEAST ACRS THE NORTHERN 2/3S OF THE
DVN CWA EARLY THIS EVENING WHILE NEARLY STACKED VORTEX ROLLS ACRS
SOUTHWESTERN IA. LINGERING SHEAR AND THERMODYNAMIC PROFILES STILL
SUGGEST A FEW STORMS MAY BE STRONG OR SVR THROUGH 02Z TUE ALONG AND
JUST NORTH OF OCCLUDED SFC FRONT WHICH IS GENERALLY SREF PLACED ALONG
I80...BUT WONDER IF MODELS ARE TOO FAR NORTH WITH THIS FEATURE STILL
AT THIS POINT. MUCH OF THE CONVECTIVE ACTIVITY MAY THEN BE ON THE
WANE AND EXITING TO THE NORTH OF THE DVN CWA AFTER 03Z THIS
EVENING...WITH ADDITIONAL RAINFALL AMOUNTS OF 0.25 TO 0.75 OF AN INCH
WHERE THE BAND/MAIN CLUSTER OF STORMS MIGRATES NORTHWARD ACRS.
CURRENT THINKING THIS ALONG AND NORTH OF I80 AN TARGETING THE
NORTHEASTERN THIRD OF THE DVN CWA. WILL HAVE TO WATCH FOR LOW
CLOUDS...FOG AND DRIZZLE IN VCNTY OF LINGERING OCCLUSION OVERNIGHT
AFTER THE RAIN CLEARS. WILL HAVE TO WATCH FOR ADDITIONAL WRAP-AROUND
SHOWERS OR HYBRID RAIN BANDS ENTERING THE NORTHWESTERN CWA TOWARD
DAWN TUE AS UPPER LOW PUSHES TOWARD THE WESTERN CWA. LOW OVERNIGHT
GENERALLY IN THE 40S.

TUESDAY AND WEDNESDAY...LATEST 00Z RUN MEDIUM RANGE SOLUTIONS
CONTINUE TO SUGGEST LARGE SUB TROPICAL VORTEX-NEARLY STACKED
MONSTER CYCLONE TO SLOW ROLL IN SOME FASHION ACRS IA TOWARD THE
WESTERN GRT LKS THIS PERIOD. WITH THE CENTER OVERHEAD AND DIURNALLY
UNSTABLE SOUNDINGS DEVELOPING ON TUE...FEEL THERE COULD BE MORE
SCTRD TO ISOLATED THUNDERSTORMS ALONG WITH INHERENT SHOWERS AS THE
DAY PROGRESSES. VERTICAL THERMAL PROFILES AND IDEAL WBZ/FZL HEIGHTS
CONTINUE TO SUGGEST SOME OF THESE STORMS COULD PRODUCE HAIL WITH ANY
SUSTAINED UPDRAFTS. SCTRD SHOWERS/STORMS TO WANE DIURNALLY AFTER
SUNSET TUE NIGHT INTO EARLY WED MORNING. AMBIENT TEMPS TO COOL BY WED
INTO THE MID 50S OR EVEN THE UPPER 40S AS LOW TO MID LEVEL COLD
CONVEYOR INCREASES INTO THE BACKSIDE OF CYCLONE COMPLEX. MORE SHOWERS
WED AS SATELLITE VORT SPOKE ROTATES ACRS THE REGION.

THURSDAY THROUGH NEXT SUNDAY...LONGER RANGE INDICATIONS ARE NOW A
BIT MORE PROGRESSIVE/LESS BLOCKED WITH UPPER LOW ROLLING ALONG
INTO THE GRT LKS OR EVEN TOWARD THE SOUTHERN JAMES BAY REGION
BY FRI. STILL EXPECT OCCASIONAL ROUNDS OF SHOWERS ESPECIALLY
DURING THE DAY...AS WELL AS WELL BELOW NORMAL TEMPS THROUGH THE
PERIOD. HIGHS THU AND FRI ONLY IN THE 50S...HAPPY MAY DAY. RESULTANT
LARGE/BROAD SCALE L/W UPPER TROF PATTERN ACRS THE EASTERN HALF OF THE
CONUS TO CONTINUE A RATHER COOL TEMP REGIME INTO THE WEEKEND FOR MUCH
OF THE UPPER MIDWEST/MS RVR VALLEY REGION. BUT THEN LONGER RANGE
SIGNALS AND UPPER JET PATTERNS SUGGEST A FLATTENING OF THE MEAN
STEERING FLOW REGIME ACRS MUCH OF THE CONUS AS THE WEEKEND
PROGRESSES. EMBEDDED RIDGE RIDING/DAMPENING WAVE AND SOME LLVL
BAROCLINIC TIGHTENING MAY COMBINE TO BRING MORE RAIN CHANCES TO THE
REGION BY LATE SAT NIGHT OR NEXT SUNDAY.      ..12..

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1235 PM CDT MON APR 28 2014

IFR CONDS THROUGH MOST OF THIS TAF CYCLE AT KCID/KDBQ OTHERWISE
IFR AT KMLI BECOMING MVFR CONDS THIS EVENING. VFR CONDS THROUGH
THIS TAF CYCLE AT KBRL. A LINE OF THUNDERSTORMS SHOULD DEVELOP IN
SOUTHEAST IA EARLY TO MID AFTERNOON IMPACTING KBRL AND THEN SPREADING
NORTHEAST OVER THE REMAINING TAF SITES LATE THIS AFTERNOON AND EVENING.
SOME OF THE STORMS ALONG AND SOUTH OF I-80 MAY PRODUCE LARGE HAIL
AND DAMAGING WINDS. EAST TO SOUTHEAST WINDS SUSTAINED 15 TO 20
KNOTS WITH GUSTS TO 25 TO 30 KNOTS THIS AFTERNOON...DIMINISHING TO
LESS THAN 10 KNOTS THIS EVENING. NORTHEAST WINDS LESS THAN 10
KNOTS ON TUESDAY AT KCID/KDBQ BUT SOUTHWEST WINDS AT KMLI/KBRL.

&&

.HYDROLOGY...
ISSUED AT 357 AM CDT MON APR 28 2014

THE FLOOD WATCH FOR AREA RIVERS AND STREAMS CONTINUES TODAY AND
THIS EVENING. THE THREAT OF FLOODING ON AREA TRIBUTARIES AND THE
MISSISSIPPI RIVER WILL INCREASE AS THE WEEK PROGRESSES WITH A
ACCUMULATIVE EFFECT OF SEVERAL RAIN EVENTS...INCLUDING THIS PAST
SUNDAY EVENING/S HEAVY RAIN...THEN MORE LOCALIZED HEAVY RAIN POSSIBLE
THIS AFTERNOON AND EVENING. LATEST THINKING SUGGESTS WIDESPREAD
RAINFALL AMOUNTS OF 1 TO 4 INCHES WILL FALL OVER MUCH OF THE FORECAST
AREA BY WEDNESDAY...INCLUDING THE RAINFALL FROM YESTERDAY AND LAST
NIGHT. SINCE THE PRECIPITATION WILL OCCUR OVER AN EXTENDED PERIOD OF
TIME...THE THREAT OF FLASH FLOODING WILL BE LOW. HOWEVER...RIVER
FLOODING IS EXPECTED WITH SEVERAL OF THE AREA TRIBUTARIES AND THE
MISSISSIPPI RIVER POSSIBLY SEEING AT LEAST MINOR TO MODERATE FLOODING
BY THE MIDDLE OF THE WEEK.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR BENTON-BUCHANAN-CEDAR-
     CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
     SCOTT-VAN BUREN-WASHINGTON.

IL...FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLOOD WATCH UNTIL MIDNIGHT CDT TONIGHT FOR CLARK-SCOTLAND.

&&

UPDATE...08
SYNOPSIS...11
SHORT TERM...11
LONG TERM...12
AVIATION...HAASE
Hazardous weather outlook, Apr 28, 3:50 AM CST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CDT MON APR 28 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
450 AM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA TODAY. SOME STORMS
MAY BE SEVERE THIS AFTERNOON...ESPECIALLY SOUTHEAST OF A LINE FROM
STERLING ILLINOIS TO NEAR OTTUMWA IOWA...WHERE THE STORM PREDICTION
CENTER HAS PLACED A SLIGHT RISK. THE SEVERE WEATHER THREATS INCLUDE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

WINDS WILL REMAIN STRONG FROM THE EAST AT TIMES TODAY. SUSTAINED
WINDS FROM 20 TO 30 MPH WITH GUSTS NEAR 40 MPH WILL BE LIKELY...
ESPECIALLY ALONG AND NORTH OF THE HIGHWAY 30 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE OUTLOOK
AREA ON TUESDAY. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED WITH
THESE TUESDAY STORMS...THEY MAY BE ABLE TO PRODUCE SMALL HAIL.

THE REPEATED ROUNDS OF SHOWERS AND STORMS FROM THIS PAST SUNDAY...
THROUGH MID WEEK...WILL PRODUCE RAINFALL TOTALS OF 1 TO 3 INCHES
ACROSS MUCH OF THE OUTLOOK AREA. SOME LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE. THE CUMULATIVE EFFECT OF THIS RAINFALL MAY LEAD TO RISES ON
SEVERAL AREA RIVERS AND PUSH SOME RIVER LEVELS INTO MINOR OR EVEN
MODERATE FLOOD STAGE. THESE RAINS WILL ALSO HAVE SOME IMPACT ON THE
MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

11/12

In the hours before

Local storm report, Apr 28, 7:57 AM CST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 AM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 AM     HEAVY RAIN       1 W CAMBRIDGE           41.30N 90.21W
04/28/2014  M1.80 INCH       HENRY              IL   TRAINED SPOTTER

0856 AM     HEAVY RAIN       2 SSW CALAMUS           41.80N 90.77W
04/28/2014  M1.40 INCH       CLINTON            IA   TRAINED SPOTTER

&&

DC
Local storm report, Apr 28, 8:17 AM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 AM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 AM     HEAVY RAIN       1 W BETTENDORF          41.56N 90.49W
04/28/2014  M1.52 INCH       SCOTT              IA   TRAINED SPOTTER

0917 AM     HEAVY RAIN       2 NNW MUSCATINE         41.44N 91.08W
04/28/2014  M1.55 INCH       MUSCATINE          IA   TRAINED SPOTTER

&&

DC
Local storm report, Apr 28, 8:19 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 AM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 AM     HEAVY RAIN       2 ESE KEOSAUQUA         40.72N 91.92W
04/28/2014  M1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

DC
Local storm report, Apr 28, 8:22 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 AM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       2 ESE KEOKUK            40.40N 91.37W
04/28/2014  M2.47 INCH       HANCOCK            IL   CO-OP OBSERVER

&&

DC
Special weather statement, Apr 28, 12:24 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 PM CDT MON APR 28 2014

IAZ063>065-067-068-076>078-087>089-098-099-ILZ015-016-024>026-034-
035-MOZ009-010-282130-
IOWA-JOHNSON-CEDAR-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-ROCK ISLAND-HENRY IL-
MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
MUSCATINE...BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON...
WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...MOLINE...ROCK ISLAND...KEWANEE...ALEDO...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
124 PM CDT MON APR 28 2014

...SEVERE WEATHER THREAT THIS AFTERNOON AND EARLY EVENING FOR
PARTS OF EASTERN IOWA...WESTERN ILLINOIS AND NORTHEAST MISSOURI...

AS OF 120 PM THIS AFTERNOON...THUNDERSTORMS WERE RAPIDLY DEVELOPING
FROM SOUTH CENTRAL IOWA INTO NORTHEAST MISSOURI AND WERE QUICKLY
MOVING TO THE NORTH NORTHEAST. A TORNADO WATCH HAS BEEN ISSUED
THROUGH 7 PM FOR SOUTHEAST IOWA...PARTS OF EAST CENTRAL IOWA AND
WESTERN ILLINOIS AND ALL OF NORTHEAST MISSOURI. THIS AREA INCLUDES
THE QUAD CITIES AND AREAS TO THE WEST ALONG I-80 AND THEN SOUTHWARD.

THE MAIN CONCERNS WITH THIS EVENT ARE LARGE HAIL AND TORNADOES.
THE TORNADO THREAT IS HIGHEST BETWEEN U.S. HIGHWAY 34 AND I-80
DUE TO THE PROXIMITY OF THE WARM FRONT. THIS FRONT IS EXPECTED TO
REMAIN NEARLY STATIONARY THROUGH THE AFTERNOON.

THIS IS A DAY TO REMAIN IN CLOSE TOUCH WITH THE WEATHER AS
CONDITIONS COULD CHANGE RAPIDLY AND QUICKLY BECOME DANGEROUS.

WOLF
Local storm report, Apr 28, 1:20 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             KINROSS                 41.46N 91.99W
04/28/2014  M0.50 INCH       KEOKUK             IA   PUBLIC

&&

TAS

The radar

The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Hancock

When
April 28, 1:54 PM CST
Where
Hancock County, 2.22 mi ENE of Elvaston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.410, -91.210

In addition to the hail, the trained spotter also reported heavy rain and frequent lightning.

Hail, McDonough

When
April 28, 1:58 PM CST
Where
McDonough County, 0.87 mi SE of Argyle Lake Sp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.440, -90.770

A trained spotter reported that hail has been falling for the past two minutes.

Hail, Hancock

When
April 28, 2:03 PM CST
Where
Hancock County, Carthage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.420, -91.130

Hail, Hancock

When
April 28, 2:06 PM CST
Where
Hancock County, 0.69 mi S of Carthage
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.410, -91.130

A trained spotter reported dime sized hail.

Hail, Henry

When
April 28, 4:08 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.170, -90.040

A trained spotter reported that hail was falling for the past 10 minutes.

Hail, Putnam

When
April 28, 4:45 PM CST
Where
Putnam County, 2.94 mi SW of Mc Nabb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.150, -89.260

A trained spotter reported dime to penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514227, 514229, 514230, 514231, 514234, 514238.